This patient is experiencing angioedema induced by his angiotensin-converting enzyme (ACE) inhibitor therapy. Angioedema occurs in 0.1% to 0.7% of patients treated with ACE inhibitors. Angioedema manifests as deep dermal and subcutaneous swelling that typically affects the face and upper airway.1 Black populations, women, individuals aged >40 years, those on immunosuppressive therapy, and those with a history of drug-induced rash or seasonal allergies are at increased risk of developing drug-induced angioedema.2
ACE inhibitor-induced angioedema (bradykinin-mediated) and allergic angioedema (histamine-mediated) are often difficult to differentiate clinically.3 A distinguishing characteristic is the patient’s responsiveness to epinephrine, antihistamines, and glucocorticoids. Although these agents are often administered to patients with ACE-induced angioedema, they improve histamine-related disease but not bradykinin-mediated angioedema.3 Risk of ACE inhibitor-induced angioedema may be increased with concomitant use of drugs that interfere with the degradation of bradykinin, such as dipeptidyl peptidase-4 inhibitors.4
Treatment of ACE inhibitor-induced angioedema involves discontinuation of the drug with anticipated symptom resolution within 24 to 72 hours. In mild cases, supportive care and airway monitoring are recommended. In the presence of respiratory distress or signs of airway-obstructing edema, intensive care including intubation and mechanical ventilation may be required.5
Nelson Maniscalco, DPM, is a joint podiatry/dermatology fellow under the aegis of St. Luke’s Medical Center in Allentown, Pennsylvania, and the DermDox Center for Dermatology. Lauren Ax, MSPAS, PA-C, is a dermatology physician assistant at the DermDoX Center for Dermatology. Stephen Schleicher, MD, is director of the DermDox Center for Dermatology, associate professor of medicine at Commonwealth Medical College, and clinical instructor of dermatology at Arcadia University and Kings College.
1. Dubrall D, Schmid M, Stingl JC, Sachs B. Angioedemas associated with renin-angiotensin system blocking drugs: comparative analysis of spontaneous adverse drug reaction reports. PLoS One. 2020;15(3):e0230632.
2. Kostis WJ, Shetty M, Chowdhury YS, Kostis JB. ACE inhibitor-induced angioedema: a review. Curr Hypertens Rep. 2018;20(7):55.
3. Weisman DS, Arnouk N, Asghar MB, et al. ACE inhibitor angioedema: characterization and treatment versus non-ACE angioedema in acute hospitalized patients. J Community Hosp Intern Med Perspect. 2020;10(1):16-18.
4. Pfaue A, Schuler PJ, Mayer B, Hoffmann TK, Greve J, Hahn J. Clinical features of angioedema induced by renin-angiotensin-aldosterone system inhibition: a retrospective analysis of 84 patients. J Community Hosp Intern Med Perspect. 2019;9(6):453-459.
5. Hirschy R, Shah T, Davis T, Rech MA. Treatment of life-threatening ACE-inhibitor-induced angioedema. Adv Emerg Nurs J. 2018;40(4):267-277.